Colorado, 2003

Winter Storm in Colorado, January 1, 2003

January 1, 2003 · NWS PUB · 1 event in 1 county or zone

A potent winter storm centered over the Texas Panhandle brought snow and wind to southeast Colorado. creating near blizzard conditions at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A potent winter storm centered over the Texas Panhandle brought snow and wind to southeast Colorado. While most areas did not receive winter storm criteria amounts...strong winds whipped the 1 to 4 inch accumulations in El Paso county and 2 to 5 inch amounts in the southeast plains...creating near blizzard conditions at times. The heaviest snow accumulations were in eastern Las Animas county...around Kim...where 8 to 10 inches was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 1, 3:30 AM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 1, 3:30 AM MST, 5 hours 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
330 AM MST WED JAN 1 2003

SHORT TERM DISCUSSION...(TODAY AND TONIGHT).

...WINTER STORM TRYING TO GET WRAPPED UP OVER THE EASTERN PLAINS
THIS MORNING...

WELL...SO FAR...NOT A LOT TO WRITE ABOUT.  SURFACE OBS ACROSS
NORTHEAST COLORADO THUS FAR HAVE REVEALED ONLY A TRACE TO A FEW
HUNDRETHS OF MOISTURE. ACROSS EAST CENTRAL/SOUTHEAST COLORADO...NOT
A LOT UNDERWAY YET.  KLHX HAS CARRIED RAIN BEGAN AND ENDED LAST
HOUR.  NO PRECIP AT KLAA.  FURTHER WEST...KCOS HAS CARRIED SNOW BEGAN
AND ENDED AND NOTHING AT KPUB YET.  KTAD HAS STARTED SOME LIGHT
SNOW...WITH 1 MILE VISIBILITY THIS PAST HOUR.  NOW KMNH...JUST NORTH
OF EL PASO COUNTY...IS FINALLY REPORTING 1/4 +SN THIS HOUR...UNDER
A PASSING SNOW BAND.  ON RADAR...SYSTEM LOOKS LIKE IT IS TRYING TO
GET AN ORGANIZED SNOW BAND GOING ON THE BACK SIDE OF THE LOW
PRESSURE CIRCULATION WHICH APPEARS TO BE SOMEWHERE NORTH OF KLAA AT
THIS TIME.  AM WONDERING WHERE THE MOISTURE IS THOUGH.  ACCORDING TO
MESO-ETA PRECIP FORECASTS...IT SHOULD HAVE BEEN SNOWING OVER THE
EASTERN PLAINS BY NOW...BUT NOTHING YET.  PER COORDINATION WITH
GLD...THEY HAVE NOTICED THIS AS WELL.  SYSTEM APPEARS TO BE A
LITTLE LOW ON MOISTURE.  I WOULD LIKE TO SEE NICE WARM ADVECTION
BANDS FEEDING INTO THE SYSTEM FROM THE PANHANDLES OF OK AND TX...
BUT THERE IS NO MOISTURE COMING UP FROM DOWN THERE.  WITHOUT THIS
REALLY JUICY TYPE OF AIR TO FEED INTO THE SYSTEM ON ITS FRONT SIDE
AND THEN WRAP BACK AROUND IT TO ITS BACK SIDE...IT MAY BE HARD TO
GET THE REALLY HEAVY SNOW FALLING.  SYSTEM HAS DEVELOPED AND CLOSED
OFF SO FAST EAST OF THE MOUNTAINS...THAT IT HAS NOT HAD TIME TO
PULL UP ANY REALLY WARM/MOIST AIR.  SYSTEM APPEARS CUT OFF...WITH
ONLY THE MOISTURE ALREADY IN IT TO WORK WITH.  DYNAMIC LIFT IS
PROBABLY GREAT...BUT WITH OUT THE GOOD MOISTURE...IT CAN ONLY DO SO
MUCH.  ANYWAY...SYSTEM IS STILL ORGANIZING AND WILL STILL BE AROUND
FOR SEVERAL MORE HOURS...SO CERTAINLY NOT TIME TO BACK DOWN YET.
MUST WAIT AND SEE HOW IT WILL UNFOLD.  EXISTING EASTERN PLAINS
HIGHLIGHTS WILL REMAIN IN EFFECT THROUGH 4 PM.  HIGHLIGHTS FOR ZONE
60 IN THE CENTRAL MOUNTAINS WILL BE ALLOWED TO EXPIRE AS SYSTEM HAS
ALREADY MOVED THROUGH THAT AREA.  SNOWFALL SHOULD DIMINISH IN ALL
AREAS LATER TODAY...WITH DECREASING CLOUDS OVERNIGHT.  WINDS WILL
COMPOUND ANY SNOWFALL PROBLEMS ON THE PLAINS TODAY...RESULTING IN
BLOWING AND DRIFTING SNOW AND EVEN NEAR BLIZZARD CONDITIONS AT
TIMES.  BE PREPARED IF TRAVELING TODAY...OR POSTPONE TRAVEL IF
POSSIBLE.

LONG TERM DISCUSSION...(THURSDAY THROUGH TUESDAY).

THURS: WITH SYSTEM EXITING THE REGION...RIDGE MOVES EAST ACROSS THE
REGION DRYING THINGS OUT FOR THE STATE. GENERAL NW FLOW ACROSS
COLORADO...WITH WARMING TEMPS DURING THE DAY UNDER MOSTLY SUNNY
SKIES. GRIDS LOOKED REASONABLE...JUST TWEAKED TEMPS SLIGHTLY.

FRI: RIDGE FLATTENS A BIT DURING THE DAY FRIDAY...WITH GENERAL
FLOW BECOMING MORE ZONAL. MODELS HINT AT SOME MOISTURE CREEPING
BACK IN FOR THE CENT MTS FRI AFTN...AND SW MTS DURING THE
EVENING. CURRENT GRIDS PAINT SLIGHT POPS IN THESE AREAS WITH
SLOW INCREASE IN CLOUD COVER...WHICH LOOKS GOOD. WITH THE
INCREASE IN HIGH LEVEL CLOUDINESS MIN TEMPS FRI NIGHT INTO SAT
WILL BE A LITTLE WARMER...BUT STILL COOL.

SAT: RIDGE OF HI PRES BEGINS TO BUILD AGAIN OFF THE S CA
COAST...SHIFTING FLOW ALOFT TO THE NW FOR COLORADO. ONGOING
SLIGHT CHANCE POPS FOR THE CENT AND SW MTS PERSIST...WITH DRY
AND WARM CONDITIONS ACROSS THE PLAINS.

SUN: EXTENDED MODELS INDICATE A STRONG UPPER DISTURBANCE DROPPING
DOWN ACROSS WY AND NE ON SUN...CLIPPING THE NE CORNER OF THE
STATE. THIS HAS THE POTENTIAL OF PRODUCING AN INCREASE IN CLOUD
COVER FOR THE FAR EASTERN PLAINS SUNDAY NIGHT...AND GRIDS SHOW
THIS NICELY.

MON AND TUES: STRONG HIGH PRESSURE RIDGE BUILDS INTO THE SW US AND
THE GREAT BASIN...BRINGING MUCH WARMER TEMPS AND DRY CONDITIONS
FOR THE REGION. BOOSTED MAX TEMPS SLIGHTLY...BUT OTHERWISE ONGOING
GRIDS LOOK GOOD.

OVERALL...VERY LITTLE CHANGE TO ONGOING GRIDS FOR THE EXTENDED
PERIODS.

.PUB...WINTER STORM WARNING FOR ZONES 89/93>99 THROUGH 4 PM TODAY.
       WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW FOR
       ZONES 84 AND 85 THROUGH 4 PM TODAY.
Hazardous weather outlook, Jan 1, 7:00 AM MST, 2 hours before
COZ058>089-093>099-021400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...A WINTER STORM WARNING IS IN EFFECT TODAY FOR PORTIONS OF THE
EASTERN PLAINS...
...A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR EL PASO COUNTY...

A POTENT WINTER STORM WILL BRING SNOW AND BLOWING SNOW TO PORTIONS
OF THE EASTERN COLORADO PLAINS TODAY.  AREAS EAST OF PUEBLO COUNTY
CAN EXPECT ACCUMULATIONS OF 4 TO 8 INCHES BY THIS EVENING.  IN
ADDITION...NORTH WINDS AT 25 TO 35 MPH WILL PRODUCE AREAS OF BLOWING
AND DRIFTING SNOW...AND NEAR BLIZZARD CONDITIONS AT TIMES.

EL PASO COUNTY WILL ALSO SEE SOME SNOW AND BLOWING SNOW TODAY...BUT
ACCUMULATIONS ARE EXPECTED TO BE LESS ONLY RANGING FROM 1 UP TO
ABOUT 4 INCHES.  ADDITIONALLY...NORTH WINDS AT 25 TO 35 MPH WILL
PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...WITH NEAR BLIZZARD
CONDITIONS AT TIMES.

ELSEWHERE ACROSS SOUTHERN COLORADO...SCATTERED SNOW SHOWERS ARE
EXPECTED TODAY...WITH LOCAL ACCUMULATIONS GENERALLY LESS THAN 1
INCH.  WINDS WILL BLOW FROM THE NORTH TO NORTHWEST AT 20 TO 30
MPH...PRODUCING LOCALIZED BLOWING AND DRIFTING SNOW.

THE SNOW AND WIND IS EXPECTED TO DIMINISH IN ALL AREAS BY THIS
EVENING...WITH DECREASING CLOUDS EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR DISTURBANCES ALOFT WILL POSSIBLY PRODUCE LIGHT SNOW
ACCUMULATIONS ACROSS THE CENTRAL AND SOUTHWEST MOUNTAINS...FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY.

MORE INFORMATION MAY BE OBTAINED AT...www.crh.noaa.gov/pub.

MOORE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Las Animas County

When
January 1, 9:00 AM MST to 3:00 PM MST
Where
Eastern Las Animas County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339962.